According to a new study conducted at Haukeland University Hospital in Bergen,Norway, children whose mothers took an anti-epilepsy drug during pregnancy have an increased risk of displaying traits of autism. The study examined records of 100,000 children in Norway, based on their mother’s reports, looking at the development of motor skills like crawling and walking, language, and social skills. According to the findings, these children had a 6% risk of developing autistic traits compared to 1.5% of the children who were not exposed to these medicines. However, the researchers do not suggest the mothers discontinue their medicine.
Previous studies have concluded that drugs such as sodiyum valproate can lead to birth defects, and others can lead to development delays of gross motor skills. Dr. Gyri Veiby of the study comments,
“Our study confirms that children exposed to anti-seizure medications in the womb had lower scores for key developmental areas than children not exposed to AEDs. Exposure to valproate, lamotrigine, carbamazepine or multiple anti-seizure medications was linked to adverse developmental outcomes.” [i]
These findings suggest further examination of what exactly it is about anti-epilepsy drugs that can lead to a higher risk of autism. Mothers are still encouraged to take these medicines, as every medicine has side effects, and according to Dr. June Raine, Director of Vigilance and Risk Management of Medicines at the Medicines and Healthcare products Regulatory Authority, “the use of any medicine in pregnancy requires a careful clinical evaluation of the benefits and risks to the woman and to her unborn child.”
[i] “The Telegraph” Anti-epilepsy drugs found to increase risk of autism. 18 Jul 2013. Web. < http://www.telegraph.co.uk/health/healthnews/10186394/Anti-epilepsy-drugs-found-to-increase-risk-of-autism.html>